[Skip to Navigation]
Article
August 1938

INFLUENCE OF SULFANILAMIDE ON INFECTED SINUSES OF RABBITS: CHEMICAL AND MICROSCOPIC STUDIES

Author Affiliations

ST. LOUIS
From the Department of Otolaryngology, Oscar Johnson Institute, Washington University School of Medicine.

Arch Otolaryngol. 1938;28(2):222-233. doi:10.1001/archotol.1938.00650040230006
Abstract

According to the numerous reports which have appeared in the literature during the past year, sulfanilamide (paraaminobenzenesulfonamide) therapy has continued to hold a prominent place in the successful treatment of pneumococcic,1 meningococcic2 and gonococcic3 infections and others, of a much more remote cause, as well as those caused by hemolytic streptococci.4 The fact that the immediate toxic effects have been relatively few has been an added impetus to the more extensive administration of sulfanilamide. Some toxic reactions have been easily compensated for by the withdrawal of the drug, while others, of a more serious nature, such as acute hemolytic anemia5 and agranulocytosis,6 are probably attributable to idiosyncrasies, according to Marshall and his co-workers.7

Many theories have been advanced to explain the mode of action of the drug. Domagk,8 as the result of experiments in the treatment of experimental streptococcic infections in mice, reported that the phagocytosis of the streptococci by

×